Illinois, 2013Cold in Illinois, January 15, 2013
January 15, 2013 · NWS ILX · 1 event in 1 county or zone
A period of cold winter weather led to the death of an elderly man in Shelbyville. The man was found dead outside his home at around 10 AM on January 15th when temperatures were in the teens.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of cold winter weather led to the death of an elderly man in Shelbyville. The man was found dead outside his home at around 10 AM on January 15th when temperatures were in the teens. The man was lying on the ground, most likely the result of a trip or fall. Medical examiners determined the cause of death as hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 14, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jan 14, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1133 PM CST MON JAN 14 2013
.DISCUSSION...
ISSUED 855 PM CST MON JAN 14 2013
A LARGE...COLD...CANADIAN HIGH IS CENTERED OVER THE MIDWEST AT THE
MOMENT. THIS HIGH WILL CONTINUE TO PROVIDE QUIET BUT CHILLY
CONDITIONS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH THE
NIGHT.
GOING FORECAST IS IN GOOD SHAPE. ONLY PLAN A FEW TWEAKS TO THE
HOURLY GRIDS FOR THE LATEST TRENDS.
BAK
&&
.AVIATION...
ISSUED 1133 PM CST MON JAN 14 2013
QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED ACROSS THE CENTRAL
ILLINOIS TERMINALS THROUGH THE 06Z TAF VALID TIME. AN AREA OF HIGH
PRESSURE WILL HELP KEEP WINDS LIGHT AND CLOUDS SHOULD BE LIMITED
TO MOSTLY THIN CIRRUS AND PATCHY ALTO CU.
BAK
&&
.PREV DISCUSSION...
ISSUED 205 PM CST MON JAN 14 2013
SOUTHERN STREAM SHORTWAVE HAS SPREAD QUITE A BIT OF MID AND HIGH
LEVEL CLOUD COVER ALONG AND EAST OF THE I-55 CORRIDOR EARLY THIS
AFTERNOON. SUNSHINE DOMINATED THE WEST BUT TEMPERATURES WERE NOT
RESPONDING MUCH ACROSS THE FORECAST AREA AS CANADIAN HIGH PRESSURE
WAS MOVING IN FROM THE NORTHWEST.
MODELS IN GOOD AGREEMENT IN THE SHORT TERM WITH RESPECT TO THE
OVERALL SURFACE PATTERN ACRS THE MIDWEST WITH OUR AREA BASICALLY
IN BETWEEN SYSTEMS TO OUR SOUTH AND ONE APPROACHING FROM THE
NORTHWEST ON WEDNESDAY.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SOUTHERN STREAM SHORTWAVE THAT BROUGHT THE CLOUD COVER INTO OUR
AREA TODAY WILL BE EAST OF ILLINOIS TONIGHT RESULTING IN CLEAR
SKIES MOST AREAS. AFTER THAT...FAIRLY QUIET THRU AT LEAST THE
FIRST HALF OF WEDNESDAY AS SURFACE HIGH PRESSURE DOMINATES THE
WEATHER. ANOTHER COLD DAY ON TUESDAY BEFORE SOUTHWEST FLOW AHEAD
OF AN APPROACHING SHORTWAVE AND SURFACE BOUNDARY HELPS TO BOOST
AFTERNOON TEMPERATURES INTO THE UPPER 30S TO LOWER 40S. ONCE THE
FRONT MOVES THROUGH WE SHOULD SEE COOLER WEATHER MOVE BACK IN FOR
A 24-36 HOUR TIME FRAME. FORECAST SOUNDINGS FOR LATE WEDNESDAY
INTO THURSDAY NOT LOOKING VERY SUPPORTIVE FOR MUCH IF ANY PRECIP
ACRS OUR AREA SO WILL CONTINUE TO KEEP IT DRY FOR MIDWEEK.
SURFACE HIGH PRESSURE WILL THEN MOVE IN FOR THURSDAY BRINGING
ANOTHER SHOT OF COLD AIR TO THE LAKES...WITH THE COLDEST 850
TEMPS REMAINING TO OUR NORTH. AFTERNOON HIGHS ON THURSDAY SHOULD
BE ABOUT 5 TO 10 DEGREES COLDER ACRS THE FORECAST AREA WITH
NIGHTTIME LOWS THURSDAY NIGHT DIPPING BACK INTO THE TEENS NORTH
TO THE LOW 20S SOUTH.
LONG TERM...FRIDAY THROUGH MONDAY
AS THE CANADIAN HIGH SHIFTS OFF TO OUR EAST ON FRIDAY...WE EXPECT
A QUICK WARMUP AS WINDS INCREASE FROM THE SOUTHWEST WITH AFTERNOON
TEMPERATURES RISING BACK INTO THE UPPER 30S TO LOWER 40S. OUR UPPER
FLOW WILL REMAIN ZONAL INTO THE START OF THE WEEKEND BEFORE WE SOME
AMPLIFICATION BEGIN ON SUNDAY AS RIDGING BUILDS NORTHWARD OVER THE
WESTERN U.S. AND CANADA ALLOWING A SHORTWAVE OVER CENTRAL CANADA
TO DIG SHARPLY SSE INTO THE NORTHERN PLAINS AND UPPER LAKES. THIS
WILL BRING A STRONG COLD FRONT SOUTHEAST INTO THE REGION ON SUNDAY
MORNING WITH MOST OF THE PRECIP ASSOCIATED WITH THE LATE WEEKEND
WAVE AND FRONT STILL FORECAST TO REMAIN NORTH OF OUR AREA.
A SECONDARY WAVE MOVING SOUTHEAST INTO THE PLAINS AND MIDWEST ON
MONDAY...WHICH WILL ACT TO SHARPEN UP THE 500 MB FLOW OVER THE CENTRAL
PORTION OF THE COUNTRY EARLY NEXT WEEK...MAY BRING SOME LIGHT SNOWS
TO THE AREA ALONG THE TIGHTENING BAROCLINIC ZONE SUNDAY NIGHT INTO
MONDAY. FOR NOW...WILL ONLY CARRY SLIGHT CHANCES FOR LIGHT SNOW DURING
THIS TIME PERIOD...MAINLY ACROSS THE NORTH. LATEST ECMWF SOLUTION
FORECASTS 850 MB TEMPS BY THE END OF THE PERIOD INTO TUESDAY CRASHING
TO BETWEEN -24 TO -26C. TEMPERATURES WILL REMAIN RELATIVELY MILD
AHEAD OF THE INITIAL FRONT ON SUNDAY WITH SATURDAY AFTERNOON HIGHS
IN THE 40S WITH THE TREND TO COLDER TEMPERATURES STARTING ON SUNDAY
WITH HIGHS DROPPING BACK INTO THE MID 20S TO MID 30S FAR NORTHWEST
TO SOUTHEAST. HIGHS MAY STRUGGLE TO GET OUT OF THE TEENS MANY
AREAS ON TUESDAY IF THE ECMWF LOW LEVEL TEMP PROFILES VERIFY.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 14, 3:01 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CST MON JAN 14 2013
ILZ027>031-036>038-040>057-061-151200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
301 PM CST MON JAN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-151200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
301 PM CST MON JAN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE LITTLE WABASH
AND EMBARRAS RIVERS THROUGH FRIDAY...BEFORE RIVER LEVELS GRADUALLY
FALL. FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH RIVER
THROUGH THE ENTIRE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Cold/Wind Chill, Shelby
- When
- January 15, 12:00 AM CST to 2:00 PM CST
- Where
- Shelby forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
A 79-year old man died of hypothermia outside his home in Shelbyville. Temperatures were in the teens at the time his body was discovered.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 2013$170,000 · 25 events
- Winter Storm in Louisiana, January 15, 2013$250,000 · 1 event
- Ice Storm in Mississippi, January 15, 2013$170,000 · 7 events
- Frost and Freeze in Arizona, January 15, 20131 injured · $150,000 · 1 event
- Flooding in Tennessee, January 15 to 16, 2013$47,000 · 16 events
- Winter Weather in Arkansas, January 15, 201345 events
- Ice Storm in Louisiana, January 15, 2013$65,000 · 3 events
- Ice Storm in Arkansas, January 15, 2013$35,000 · 2 events
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 20131 injured · 20 events
- Winter Weather in Kentucky, January 15, 201322 events
- Winter Weather in Texas, January 15, 201321 events
- Winter Weather in Louisiana, January 15, 201316 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430579.